Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Watery greenish stool in child. Prescribed O2 suspension. Is it safe medication?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
We are visiting India and our 6 year old is having liquid watery greenish stools (about 10-12/day) While we are attentive to his hydration status, we are concerned that this may be an infective process, since the frequency of bowel movements remains unchanged. A local family practioner prescribed O2 suspension 10 ml ( ofloxacin plus ornidazole) Is it safe to give it to a 6 year old ( approx 45 pounds)
Posted Tue, 22 May 2012 in Child Health
Answered by Dr. Hema Yadav 10 hours later
Hello ,
Thanks for posting your query.
The O2 suspension contains ofloxacin & ornidazole combination frequently used in treating infective diarrhoea.
The safety of ofloxacin is not established in children by studies.
There is a risk of tendonitis and tendon rupture and damage to the growing bones and cartilage in children.Apart from this there may be a risk of allergic reaction if the child has allergy to sulfa drugs.The other minor sideeffects are nausea, bad metallic taste (ornidazole), headache, dizziness, liver and renal damage.
However all antibiotics do have some or the other sideeffects and its not that all children taking O2 do experience such sideeffects.So doctors do prescribe it weighing the risk benefit ratio.
In my practice I always start adequate supportive treatment for diarrhoea including oral rehydration solution, probiotics, zinc, bcomplex vitamins .Along with this I get a stool routine and culture test done if infection is suspected.If by three days the diarrhoea doesn't respond or culture confirms a bacterial infection then I advise appropriate antibiotics.Mostly cefixime, ofloxacin, metronidazole,colistin are the usual antibiotics used for infective diarrhoeas.
Now as per the information provided by you the indication and dosage seem to be appropriate for your child. But its not without risk of sideeffects so I would advise you consult a pediatrician and get him evaluated and tested before giving an antibiotic.Alternatively you may take the antibiotic as per prescription and watch for any sideeffects. If the child develops any nausea, vomiting, rash or muscle or bone pain you should stop the antibiotic and report to a doctor immediately.
Meanwhile please ensure that he is adequately hydrated (as you are already doing) for faster recovery.
Hope I have answered your query.
I am available for any follow up queries you have.

Above answer was peer-reviewed by
Follow-up: Watery greenish stool in child. Prescribed O2 suspension. Is it safe medication? 1 hour later

Thank you very much for your response. This is very helpful information. He was up all night with watery stools and belly ache(about 20 bowel movements in 24 hrs), so we went ahead and gave him the O2 suspension. We were giving him ORS after every bowel movement. He hasnt had a bowel movement in about 4 hrs now.

We are watching him for any signs of ofloxacin adverse effects. Does the dose of O2 suspension 10ml twice a day for 3 days sound reasonble to you? We are hoping to be able to take him to a pediatrician today.

Again, your excellent advice is very much appreciated.


Answered by Dr. Hema Yadav 1 hour later
Hello AS,
Thanks for the follow up.
Yes, the dose is adequate and less likely to cause any harm to the child unless in rare cases of reaction to ofloxacin.
I appreciate your efforts as vigilant parents and it does seem to be a case of infection which has now responded to the antibiotic.
Do watch out for the progression of his symptoms or development of any sideeffects.
I hope he has a speedy recovery.
Above answer was peer-reviewed by
Follow-up: Watery greenish stool in child. Prescribed O2 suspension. Is it safe medication? 6 hours later

Thank you very much for your expert opinion. Our son is doing much better. We are very grateful for your informative and detailed responses.

Answered by Dr. Hema Yadav 3 hours later
Hello AS ,
Thanks for the appreciation
It was my pleasure to be of any help to you.
I wish your son good health forever.
Take care.
Dr Hema Yadav.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor